Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at May 4, 2021, 5:57 PM EDT for Pitt County, North Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 5:57 PM EDT (21:57 UTC)
- Expired
- May 4, 2021, 6:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
County Pitt County, NC
The radar
The Morehead City radar (KMHX), 97 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:57 PM EDT | TSTM WND DMG | Simpson, NC | A FEW TREES SNAPPED AND DAMAGE TO A COUPLE OF FENCES. |
| May 4, 5:57 PM EDT | TSTM WND DMG | Simpson, NC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM SIMPSON. A FEW TREES SNAPPED AND DAMAGE TO A COUPLE OF FENCES. ONE LARGER TREE UPROOTED. ADDITIONAL PICTURES FOUND ON WITN S WEBSITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted.
128 WWUS82 KMHX 042157 SPSMHX Special Weather Statement National Weather Service Newport/Morehead City NC 557 PM EDT Tue May 4 2021 NCZ029-044-080-042230- Beaufort-Martin-Pitt- 557 PM EDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITT...SOUTH CENTRAL MARTIN AND NORTHWESTERN BEAUFORT COUNTIES... At 556 PM EDT, a strong thunderstorm was located near Dowdy Ficklen Stadium, or near Greenville, moving northeast at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Greenville, Washington, Stokes, House, Pactolus, Black Jack, Old Ford, East Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium, Grimesland, Simpson, Smithwick and Beargrass. LAT...LON 3559 7688 3547 7734 3564 7743 3584 7701 TIME...MOT...LOC 2156Z 245DEG 26KT 3559 7731 $$ 11
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at May 4, 4:15 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 4, 4:15 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
315 PM EST Tue May 4 2021
.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH FROM THE WEST WEDNESDAY AND CROSS
WEDNESDAY NIGHT. A LOW PRESSURE SYSTEM WILL AFFECT THE REGION LATE
IN THE WEEK WITH COOLER WEATHER THROUGH NEXT WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM TUESDAY...CONVECTION IS FAILING TO INITIATE ACROSS
EASTERN NC DESPITE A DECENT SEA-BREEZE BOUNDARY VISIBLE ON KMHX
RADAR. CUMULUS FIELD REMAINS VERY LIMITED EVEN INTO THE SOUTHEAST
PORTIONS OF THE PIEDMONT REGION, LIKELY DUE TO LARGE SCALE
SUBSIDENCE ALOFT WITH THE UPPER RIDGE CENTERED OVER THE BAHAMAS THIS
AFTERNOON. TEMPS IN THE UPPER 80S TO LOWER 90S INLAND WILL PERSIST
WITH MOSTLY SUNNY SKIES AND MODERATE SW BREEZE ACROSS THE AREA, ESP.
ALONG THE COAST. PUSHED BACK TIMING OF CONVECTION FROM THE WEST BUT
OVERALL NOT CONFIDENT IN MUCH COVERAGE LATER THIS AFTERNOON INTO THE
EVENING, WITH LATEST HIGH RES GUIDANCE INDICATING BETTER CHANCES
AFTER 00Z INTO WESTERN PORTIONS OF THE MHX CWA ASSOCIATED WITH A
WEAK SHORTWAVE TROUGH ALOFT MOVING THROUGH EASTERN NC. WHILE THE
ENV. WILL REMAIN UNSTABLE, SHEAR REMAINS THE LIMITING FACTOR, BUT
CANNOT RULE OUT A STRONGER STORM THIS EVENING WITH THE BIGGEST
THREATS OF DAMAGING WIND GUSTS OR HAIL. THE SEVERE THREAT AND
OVERALL THUNDERSTORM POTENTIAL WANES LATER TONIGHT. ANOTHER WARM AND
MUGGY NIGHT EXPECTED WITH LOWS ONLY FALLING INTO THE UPPER 60S TO
LOW 70S WITH SSW BREEZE.
LOW LEVEL THICKNESS VALUES AND SW FLOW SUPPORT HIGHS IN THE UPPER
80S TO LOW 90S INLAND AND 80-85 DEG FOR THE BEACHES. TEMPS COMBINED
WITH DEWPOINTS IN THE 60S WILL LEAD TO HEAT INDICES 90-95 DEG FOR
MANY AREAS.
&&
.SHORT TERM /WEDNESDAY/...
AS OF 240 PM TUESDAY...THE UPPER RIDGE BECOMES SHUNTED SOUTHEAST
AWAY FROM THE REGION WEDNESDAY AS A BROAD UPPER TROUGH APPROACHES
FROM THE WEST. THE SURFACE LOW WILL DEEPEN AS IT MOVES THROUGH NEW
ENGLAND THEN OFF THE NE COAST BY LATE AFTERNOON. THE TRAILING
SURFACE COLD FRONT WILL CONTINUE TO MOVE EAST INTO THE REGION
THROUGHOUT THE DAY, PLACING ENC IN THE WARM SECTOR AGAIN. CLOUDS AND
LACK OF SHEAR WILL BE LIMITING FACTORS IN CONVECTIVE DEVELOPMENT
WEDNESDAY. TEMPS WILL BE A FEW DEGREES COOLER THAN TODAY, HIGHS IN
THE MID TO UPPER 80S AREA WIDE. SOUTHWEST WINDS WILL PERSIST THROUGH
WEDNESDAY, GUSTING UPWARDS OF 25-30 MPH FOR THE COAST AND OBX AREA.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
AS OF 320 AM TUE...COLD FRONT MOVES THROUGH THE AREA WEDNESDAY NIGHT
WITH HIGH PRESSURE BRIEFLY IN CONTROL THURSDAY. LOW PRESSURE IS
EXPECTED TO DEVELOP WELL OFF THE COAST FRIDAY ALTHOUGH IT COULD
BRING WET CONDITIONS TO CLOSE OUT THE WORK WEEK. WEEKEND APPEARS DRY
BEFORE THE NEXT FRONTAL SYSTEM IMPACTS THE AREA.
WEDNESDAY NIGHT THROUGH THURSDAY...A COLD FRONT WILL PUSH THROUGH
THE REGION OVERNIGHT INTO THURSDAY MORNING. SCATTERED CONVECTION
WILL LIKELY CONTINUE OVERNIGHT AS THE COLD FRONT MOVES THROUGH, BUT
COVERAGE AGAIN REMAINS UNCERTAIN. TEMPS WILL REMAIN VERY MILD OUT
AHEAD OF THE FRONT, BUT THEN CRASH DOWN INTO THE UPPER 50S TO LOW
60S BEHIND IT THURSDAY MORNING. COOLER AIR WILL CONTINUE TO MOVE
INTO THE AREA THE REST OF THURSDAY WITH HIGHS ONLY EXPECTED TO REACH
THE UPPER 60S TO LOW 70S.
FRIDAY THROUGH MONDAY...STILL QUITE A BIT OF UNCERTAINTY REGARDING
THE PLACEMENT OF A COASTAL LOW EXPECTED TO DEVELOP OFFSHORE DURING
THE PERIOD. FAVORED MORE OFFSHORE GUIDANCE WITH NAM BEING A NOTABLE
NEAR-SHORE OUTLIER. COOLER AND WETTER WEATHER IS EXPECTED ALTHOUGH
TO WHAT DEGREE WILL REMAIN UNCLEAR UNTIL GUIDANCE COMES INTO BETTER
AGREEMENT. CHANCE POPS REMAIN FOR THIS FORECAST.
DRY WEEKEND IS EXPECTED WITH WARMTH RAPIDLY RETURNING COURTESY OF
INCREASING SOUTHWESTERLY FLOW. BY SUNDAY HIGHS SHOULD RETURN INTO
THE LOW TO MID 80S, AND THEN UPPER 80S BY MONDAY. NEXT FRONT
APPROACHES THE REGION FROM THE NORTH BRINGING BACK A CHANCE FOR
SHOWERS AND POTENTIALLY A FEW THUNDERSTORMS.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY MORNING/... AS OF 145 PM
TUE...PREDOMINANT VFR EXPECTED THROUGH THE PERIOD.
STRONG INSTAB WILL PERSIST THIS AFTERNOON BUT LACK OF FORCING MAY
LIMIT CONVECTIVE COVERAGE AND MOST WILL BE LATE IN DAY LIKELY
BETWEEN 21-02Z. BRIEF PERIOD OF SUB-VFR POSSIBLE IN CONVECTION. SSW
WINDS WILL AGAIN GUST TO AROUND 20 KTS THROUGH THIS AFTERNOON AND
AGAIN DURING THE DAY ON WEDNESDAY. LOW LEVEL WIND SHEAR WILL BE
POSSIBLE FOR SEVERAL HOURS LATE TONIGHT AND EARLY WED MORNING.
ISOLATED TO SCATTERED CONVECTION AGAIN POSSIBLE WEDNESDAY AHEAD OF
AN APPROACHING COLD FRONT.
LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... AS OF 325 AM
TUE...LONG TERM PERIOD BEGINS WITH THE POTENTIAL FOR SCATTERED SUB-
VFR CONDITIONS AS SHOWER AND THUNDERSTORM COVERAGE INCREASES AHEAD
OF A COLD FRONT. PREDOMINANTLY VFR CONDITIONS EXPECTED WITH THE
EXCEPTION OF A COASTAL LOW DEVELOPING OFF THE COAST, ALTHOUGH
UNCERTAINTY WITH SUB-VFR CONDITIONS ASSOCIATED WITH THIS FEATURE IS
HIGHER THAN NORMAL.
&&
.MARINE...
SHORT TERM /THROUGH WEDNESDAY/... AS OF 240 PM TUE...LATEST SURFACE
AND BUOY OBS INDICATE SW WINDS 10-20 KT AND SEAS 2-4 FT. LITTLE
CHANGE TO PATTERN WITH HIGH PRESSURE OFFSHORE AND SLOW MOVING FRONT
APPROACHING FROM THE WEST, RESULTING IN A MODERATE SW PRESSURE
GRADIENT THROUGH THE SHORT TERM PERIOD. GUSTY SSW WINDS 15-25 KT
WILL CONTINUE THROUGH TONIGHT. SCAS CONTINUE FOR THE WATERS SOUTH OF
OREGON INLET, AND FOR THE PAMLICO SOUND WITH GUSTIER WINDS
DEVELOPING THIS EVENING AND TONIGHT. SEAS WILL CONTINUE AT 2-5 FT
TODAY, BUILDING TO 4-6 FT SOUTH OF OREGON INLET TONIGHT. SCA
CONDITIONS ON WEDNESDAY DUE TO GRADIENT WITH HIGH PRESSURE OFFSHORE
AND APPROACHING COLD FRONT. NO CHANGE TO SCA HEADLINES AT THIS TIME.
LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 330 AM TUE...SCA
CONDITIONS LIKELY TO BEGIN THE PERIOD. DEVELOPMENT OF A COASTAL LOW
OFFSHORE FRIDAY AND SATURDAY COULD LEAD TO PERSISTENTLY POOR BOATING
CONDITIONS ALTHOUGH UNCERTAINTY REMAINS ON HOW FAR OFFSHORE THE
CYCLONE WILL DEVELOP, AND THEREFORE ITS IMPACTS TO NEARSHORE WATERS.
SW WINDS WILL BECOME SW 20-25 KTS WEDNESDAY, CONTINUING INTO THE
NIGHT BEFORE A COLD FRONT PUSHES THROUGH THE COASTAL WATERS AND
TURNS WINDS AROUND TO THE N AT 20-25 KTS BY THURSDAY MORNING FOR
NORTHERN AND CENTRAL WATERS, 15-20 KT FOR SOUTHERN WATERS. STRONG
NORTHERLY FLOW WILL DIMINISH THROUGH THE DAY, WITH WINDS BECOMING
NNE 10-15 THURSDAY AFTERNOON. WINDS BACK WESTERLY AS AFOREMENTIONED
LOW DEVELOPS AND PASSES WELL OFFSHORE. RIGHT NOW FORECAST SHOWS NW
WINDS 15-20 KT FRIDAY NIGHT, BUT IF LOW TRENDS CLOSER TO THE COAST
HIGHER WINDS ARE PROBABLE. WINDS BACK SW ON SATURDAY WITH DEPARTING
LOW.
SEAS HIT A PEAK OF 6-8 FEET LATE WEDNESDAY NIGHT INTO THURSDAY AHEAD
OF THE COLD FRONTAL PASSAGE, THEN EBBING TO 2-3 FEET BY FRIDAY
MORNING. NW WINDS BEHIND COASTAL LOW WILL NUDGE WATERS TO 2-4 FEET
OVERNIGHT FRIDAY INTO SATURDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR AMZ156-158.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 8 PM EDT
WEDNESDAY FOR AMZ135.
&&
SYNOPSIS...MHX
NEAR TERM...DAG
SHORT TERM...DAG/CQD
LONG TERM...SGK/MS
AVIATION...DAG/MS
MARINE...DAG/MSHazardous weather outlook, May 4, 4:14 AM EDT, 13 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 414 AM EDT Tue May 4 2021 NCZ029-044>047-079>081-090>092-094-193-194-198-203-050900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 414 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms will be possible late this afternoon and this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms will be possible Wednesday afternoon and evening. Damaging wind gusts and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-050900- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 414 AM EDT Tue May 4 2021 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Isolated strong to severe thunderstorms will be possible late this afternoon and this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms will be possible Wednesday afternoon and evening. Damaging wind gusts and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 4, 5:21 PM EDT, 36 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 521 PM EDT Tue May 4 2021 NCZ044-079-042200- Greene-Pitt- 521 PM EDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE AND CENTRAL PITT COUNTIES... At 520 PM EDT, a strong thunderstorm was located over Farmville, moving northeast at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Greenville, Farmville, Bell Arthur, House, Bruce, East Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium, Fountain, Simpson and Falkland. LAT...LON 3549 7759 3565 7769 3582 7739 3558 7724 TIME...MOT...LOC 2120Z 244DEG 15KT 3561 7757 11
Local storm report, May 4, 5:40 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL BELL ARTHUR 35.59N 77.51W
05/04/2021 E0.25 INCH PITT NC TRAINED SPOTTER
PEA SIZED HAIL REPORTED IN BELL ARTHUR.
&&
CTCSpecial weather statement, May 4, 5:57 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 557 PM EDT Tue May 4 2021 NCZ029-044-080-042230- Beaufort-Martin-Pitt- 557 PM EDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITT...SOUTH CENTRAL MARTIN AND NORTHWESTERN BEAUFORT COUNTIES... At 556 PM EDT, a strong thunderstorm was located near Dowdy Ficklen Stadium, or near Greenville, moving northeast at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Greenville, Washington, Stokes, House, Pactolus, Black Jack, Old Ford, East Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium, Grimesland, Simpson, Smithwick and Beargrass. LAT...LON 3559 7688 3547 7734 3564 7743 3584 7701 TIME...MOT...LOC 2156Z 245DEG 26KT 3559 7731 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:29 AM EDT | Small Craft Advisory | MHX | 54 hr | |
| May 4, 5:21 PM EDT | Special Weather Statement | MHX | Pitt | 39 min |
| May 4, 6:00 PM EDT | Special Weather Statement | MHX | Martin | 30 min |
| May 4, 6:42 PM EDT | Special Marine Warning | MHX | 63 min | |
| May 4, 7:01 PM EDT | Special Weather Statement | MHX | Washington | 44 min |
| May 4, 7:18 PM EDT | Special Weather Statement | MHX | Tyrrell | 42 min |
| May 4, 7:35 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Tyrrell, Washington | 40 min |
| May 4, 7:53 PM EDT | Special Marine Warning | MHX | 67 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.